Advertisement - Hide this advert





Author Topic: Levaquin  (Read 1385 times)

0 Members and 1 Guest are viewing this topic.

Offline ATsoccergirl

  • SuperKNEEgeek
  • *****
  • Posts: 1394
  • Liked: 1
  • Practice safe sports, use an athletic trainer
Levaquin
« on: February 05, 2008, 08:39:41 PM »
Levaquin, a type of antibiotic, has been in the news recently due to a lesser known side effect.  I guess it has been shown to cause atraumatic tendon ruptures especially in the achilles tendon.  However, on a recent trip to the doctor, my GP informed me that not only can it cause the atraumatic tendon ruptures, but it also can cause ligament damage.  There has been some evidence that it can contribute to ACL injuries but weakening the tissues.  It also can cause early graft failure or delayed revascularization following an ACL reconstruction.

I was given Levaquin for a sinus infection a couple weeks following ACL revision surgery.  I had a biceps femoris rupture around 4 months post-op.  I also had a delayed revascularization.  At the time I was going through this I thought it was just a bad coincidence, but now I'm wondering if there is more to it.  Has any one else had similar problems after being on Levaquin?
1999 LR, 2002 ACL/PLC recon, reversal of LR, 2004 ACL revision, 2006 Car accident torn PCL and small fractures resulting in bone chips in my knee.  Torn MCL 3 times.  Wicked screws under IT band and Pes Anserine.  June 2008-Hip Arthroscopy.

Offline humble_sooner

  • MICROgeek (<20 posts)
  • *
  • Posts: 4
  • Liked: 0
Re: Levaquin
« Reply #1 on: February 05, 2008, 09:25:36 PM »
Nope, I've never heard of it.  That surprises me that an antibiotic would do that.  Are there any other antibiotics that have these side effects?

Offline mhsflute07

  • SuperKNEEgeek
  • *****
  • Posts: 1152
  • Liked: 0
Re: Levaquin
« Reply #2 on: February 05, 2008, 09:28:57 PM »
I had a Levaquin a few months ago, but have not had any lasting side effects. My doctor did say that it cannot be given to children because it's been shown to cause hip damage.
June 2, 2005 TTT/LR  R.
July 26, 2005 TTT/LR  L.
June 6, 2006 Microfracture R.
June 5, 2007 Microfracture & Screw Removal R.
March 12, 2009 Scope and ACI Biopsy R.
May 12, 2009 TTT, Trochleoplasty R.
December 15, 2009 ACI (patella) & bilateral hardware removal
December 21, 2010 LOA and LR

Offline ATsoccergirl

  • SuperKNEEgeek
  • *****
  • Posts: 1394
  • Liked: 1
  • Practice safe sports, use an athletic trainer
Re: Levaquin
« Reply #3 on: February 07, 2008, 09:36:57 PM »
Levaquin is the brand name, but I guess the problems can occur from any of the antibiotics in the Quinolone or fluoroquinolone families.  These drugs are primarily used for Respiratory and urinary tract infections.  They have been around since the 1960's, and the musculoskeletal side effects have been known since then. 

1999 LR, 2002 ACL/PLC recon, reversal of LR, 2004 ACL revision, 2006 Car accident torn PCL and small fractures resulting in bone chips in my knee.  Torn MCL 3 times.  Wicked screws under IT band and Pes Anserine.  June 2008-Hip Arthroscopy.